Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 191, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2012, 10:35 PM CDT for Harper County, Kingman County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2012, 10:35 PM CDT (03:35 UTC)
- Expired
- Sep 25, 2012, 10:53 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2150 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
728
WUUS53 KICT 260335
SVRICT
KSC077-095-260415-
/O.NEW.KICT.SV.W.0191.120926T0335Z-120926T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT TUE SEP 25 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1033 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
NORTHEAST OF ZENDA...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...NORWICH...SPIVEY...CLEVELAND...KINGMAN AIRPORT...RAGO...
RUNNYMEDE...MURDOCK AND MT VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 9835 3769 9818 3773 9781 3734 9780
3732 9781 3732 9808
TIME...MOT...LOC 0335Z 263DEG 20KT 3751 9820
HAIL...1.00IN
WIND...60 MPH
$$
DARMOFAL2 follow-up statements
768
WWUS53 KICT 260348
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT TUE SEP 25 2012
KSC077-095-260415-
/O.CON.KICT.SV.W.0191.000000T0000Z-120926T0415Z/
KINGMAN KS-HARPER KS-
1048 PM CDT TUE SEP 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HARPER AND EASTERN KINGMAN COUNTIES UNTIL 1115 PM CDT...
AT 1043 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
KINGMAN...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
NORWICH...RUNNYMEDE...MURDOCK AND MT VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3738 9835 3769 9818 3773 9781 3734 9780
3732 9781 3732 9808
TIME...MOT...LOC 0348Z 263DEG 20KT 3753 9807
HAIL...1.00IN
WIND...60 MPH
$$
KETCHAM189
WWUS53 KICT 260353
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1053 PM CDT TUE SEP 25 2012
KSC077-095-260404-
/O.CAN.KICT.SV.W.0191.000000T0000Z-120926T0415Z/
KINGMAN KS-HARPER KS-
1053 PM CDT TUE SEP 25 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HARPER AND EASTERN
KINGMAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3738 9835 3769 9818 3773 9781 3734 9780
3732 9781 3732 9808
TIME...MOT...LOC 0354Z 263DEG 20KT 3753 9803
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:52 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 25, 6:52 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 652 PM CDT TUE SEP 25 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THE ONGOING AND CONTINUED DEVELOPMENT OF THUNDERSTORMS THROUGH THE FORECAST. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE STATIONARY FRONT THIS AFTERNOON/EVENING AND ARE EXPECTED TO CONTINUE TO IMPACT SOUTHEAST KANSAS INTO THE OVERNIGHT HOURS. MORE STORM DEVELOPMENT IS EXPECTED AS THE LOW LEVEL JET INCREASES AFTER SUNSET. COVERAGE WILL INCREASE AND IMPACT ALL TERMINALS THROUGH THE NIGHT...EXPANDING FROM SOUTH TO NORTH AND WEST TO EAST. TIMING AT KRSL IS MORE DIFFICULT AND HAVE LEFT IT OUT FOR NOW. SOME MVFR CEILINGS/VISIBILITIES COULD BE POSSIBLE WITH THE STRONGEST STORMS...OTHERWISE VFR IS EXPECTED. BILLINGS && .PREV DISCUSSION... /ISSUED 210 PM CDT TUE SEP 25 2012/ DISCUSSION... A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM NEAR WICHITA TO EMPORIA BISECTING THE FORECAST AREA EARLY THIS AFTERNOON. THIS FRONT MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION LATE THIS AFTERNOON AND EVENING WITH BETTER CHANCES EXPECTED AFTER 03-04Z ALONG/NORTH OF THE FRONT WHEN A STRONG LLJ NOSES INTO THE CENTRAL PLAINS. MUCAPE AROUND 1500 J/KG AND BULK SHEAR AROUND 25+ KNOTS MAY SUPPORT A FEW STRONG/SEVERE STORM CLUSTERS BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. PWATS ARE PROGGED TO INCREASE TO 1.3-1.6 INCHES OR 150-160 PERCENT OF NORMAL THROUGH WED SUPPORTING THE POTENTIAL FOR HEAVY RAIN. THE BEST CHANCE FOR MORE WIDESPREAD HEAVY RAIN SHOULD BE ALONG/NORTH OF THE OKLAHOMA STATE LINE AND ACROSS SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE WHERE 1-2+ INCHES WILL BE POSSIBLE THROUGH WED MORNING. WEDNESDAY-FRIDAY...MAINTAINED MID POPS/SEASONABLY COOL TEMPERATURES THROUGH MUCH OF THE PERIOD AS THE MEAN TROUGH OVER THE CENTRAL GREAT BASIN AREA IS PROGGED TO TRANSLATE SLOWLY EASTWARD TOWARD THE CENTRAL PLAINS THROUGH THE END OF THE WORK WEEK. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE AT THIS TIME. TIMING UNCERTAINTY REMAINS WITH SEVERAL ROUNDS OF PRECIPITATION ANTICIPATED THROUGH THE PERIOD. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AS THE INSTABILITY AXIS IS PROGGED TO SLIP SOUTH OF THE AREA. SATURDAY-TUESDAY...TRENDED POPS DOWN ON SATURDAY AS ANOTHER MID/UPPER TROUGH DIGS OVER THE GREAT LAKES AREA HELPING TO DRIVE THE REMNANT FRONT FURTHER SOUTH OVER THE SOUTHERN PLAINS LIMITING POPS ACROSS THE AREA. BOTH THE GFS/ECMWF INDICATE A SHORTWAVE TROUGH DIGGING SOUTH ACROSS THE CENTRAL PLAINS ON SUNDAY WHICH MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS BUT MAINTAINED A DRY FORECAST WITH MINIMAL MOISTURE RETURN/PROGRESSIVE NATURE OF MID/UPPER TROUGH. A MID/UPPER RIDGE IS EXPECTED TO RETURN TO THE AREA AS WE MOVE INTO THE BEGINNING OF THE WEEK. THIS SHOULD RESULT IN DRY WEATHER CONDITIONS MON-TUE WITH SEASONABLE TEMPERATURES IN THE UPPER 70S/LOW 80S RETURNING. MWM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH TONIGHT FROM SOUTHWEST/SOUTH CENTRAL KS TO NORTHERN MO. ISOLATED-WIDELY SCATTERED TS MAY DEVELOP LATE THIS PM/EVE ALONG/SOUTH OF THIS FRONT WITH MODEST CONVERGENCE/WEAKENING CAP. AN INCREASE IN STORM COVERAGE IS ANTICIPATED AFTER 03Z IN SOUTH CENTRAL/SOUTHEAST KS AS A 45-50 KT SWRLY LOW-LEVEL JET DEVELOPS WITH SOME UPPER SUPPORT ARRIVING. THUNDERSTORMS LOOK MOST LIKELY TO AFFECT CNU...ICT AND HUT SITES TONIGHT. THE FRONT MAY SAG SOUTHWARD WEDNESDAY DEPENDING ON TONIGHTS COVERAGE OF STORMS. A LIGHT NE-ERLY WIND CAN BE EXPECTED NORTH OF THE FRONT...WITH A S-SWRLY WIND SOUTH OF THE FRONT WITH SOME GUSTS THIS PM. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 64 78 / 80 30 50 50 HUTCHINSON 62 79 62 76 / 70 30 50 50 NEWTON 62 80 62 76 / 70 40 50 50 ELDORADO 63 81 63 77 / 80 40 50 50 WINFIELD-KWLD 67 84 65 80 / 80 30 60 50 RUSSELL 59 79 58 76 / 30 30 40 40 GREAT BEND 60 79 60 75 / 40 30 40 50 SALINA 61 81 61 77 / 60 30 40 40 MCPHERSON 62 80 61 76 / 70 30 50 50 COFFEYVILLE 66 86 64 80 / 80 40 60 50 CHANUTE 64 84 64 78 / 80 50 60 50 IOLA 64 83 64 77 / 80 50 60 50 PARSONS-KPPF 65 85 64 79 / 80 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 25, 4:47 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT TUE SEP 25 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 447 PM CDT TUE SEP 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL OF DIME TO QUARTER SIZE...AND WIND GUSTS OF 50 TO 60 MPH. THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT ACROSS THE ENTIRE AREA WITH LOCALLY HEAVY RAIN POSSIBLE ACROSS MUCH OF SOUTHERN AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY THROUGH FRIDAY NIGHT... WITH THE GREATEST CHANCES OCCURRING THURSDAY AND THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Sep 25, 10:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1013 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL WEST WICHITA 37.69N 97.46W
09/25/2012 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
&&
ARLLocal storm report, Sep 25, 10:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL WICHITA MID CONTINENT A 37.66N 97.44W
09/25/2012 M0.75 INCH SEDGWICK KS OFFICIAL NWS OBS
&&
JMBLocal storm report, Sep 25, 10:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 1 NW DOWNTOWN WICHITA 37.70N 97.36W
09/25/2012 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
&&
ARLLocal storm report, Sep 25, 10:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 4 S MAIZE 37.72N 97.46W
09/25/2012 E0.50 INCH SEDGWICK KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED.
&&
BDKLocal storm report, Sep 25, 10:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT TUE SEP 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HAIL 2 WNW DOWNTOWN WICHITA 37.70N 97.38W
09/25/2012 E1.75 INCH SEDGWICK KS TRAINED SPOTTER
&&
ARLSpecial weather statement, Sep 25, 10:32 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT TUE SEP 25 2012
KSZ082-091-260400-
HARPER-KINGMAN-
1032 PM CDT TUE SEP 25 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...
AT 1028 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
EAST OF KINGMAN TO 6 MILES SOUTH OF NASHVILLE...AND MOVING EAST AT 25
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
&&
LAT...LON 3728 9835 3729 9836 3765 9822 3766 9781
3743 9780 3728 9781
TIME...MOT...LOC 0332Z 270DEG 22KT 3760 9794 3735 9838
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 36 min |
| Sep 25, 7:38 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 52 min |
| Sep 25, 8:20 PM CDT | Areal Flood Warning | ICT | Wilson, Woodson | 3 hr |
| Sep 25, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 34 min |
| Sep 25, 9:05 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Sep 25, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 31 min |
| Sep 25, 9:59 PM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Sep 25, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 28 min |
| Sep 25, 10:32 PM CDT | Special Weather Statement | ICT | Kingman | 28 min |
| Sep 25, 10:45 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 29 min |
| Sep 25, 10:48 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Sep 25, 11:11 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Sep 25, 11:16 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| Sep 26, 12:46 AM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.